Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 152, NWS Charleston, WV

August 20, 2009Athens County, Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2009, 5:48 PM EDT for Athens County, Vinton County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 5:48 PM EDT (21:48 UTC)
Expired
Aug 20, 2009, 6:30 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Athens County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 130 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 202148
SVRRLX
OHC009-163-202230-
/O.NEW.KRLX.SV.W.0152.090820T2148Z-090820T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATHENS COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...NELSONVILLE...GLOUSTER...ATHENS...
  NORTHEASTERN VINTON COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF LAKE HOPE STATE PARK...

* UNTIL 630 PM EDT

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  LAKE HOPE STATE PARK...AND MOVING EAST AT 30 MPH.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BUCHTEL...THE PLAINS...CHAUNCEY...STROUD RUN STATE PARK...
  JACKSONVILLE AND TRIMBLE..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.

&&

LAT...LON 3955 8209 3946 8205 3932 8186 3924 8207
      3923 8239 3939 8248 3939 8229 3947 8228
      3947 8217 3954 8217 3955 8215
TIME...MOT...LOC 2148Z 248DEG 27KT 3936 8230

$$

22
1 follow-up statement
000 
WWUS51 KRLX 202222
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT THU AUG 20 2009

OHC009-163-202230-
/O.EXP.KRLX.SV.W.0152.000000T0000Z-090820T2230Z/
VINTON OH-ATHENS OH-
622 PM EDT THU AUG 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR ATHENS AND NORTHEASTERN VINTON
COUNTIES WILL EXPIRE AT 630 PM EDT...

HOWEVER...LOCALIZED DOWNPOURS ARE STILL LIKELY THROUGH 7 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3955 8209 3946 8205 3932 8186 3924 8207
      3923 8239 3939 8248 3939 8229 3947 8228
      3947 8217 3954 8217 3955 8215
TIME...MOT...LOC 2220Z 250DEG 22KT 3943 8204

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:45 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 20, 4:45 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
445 PM EDT THU AUG 20 2009

.SYNOPSIS...
TROPICAL MOISTURE PREVAILS UNTIL FRIDAY WHEN A COLD FRONT PUSHES
THROUGH. LOW PRESSURE ALOFT AFFECTS THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
LEFT OVER BOUNDARY FROM CONVECTION LAST NIGHT OVER IN AND IL WILL
PROVIDE A FOCUS FOR SOME CONVECTION THIS AFTERNOON IN WESTERN
PORTIONS OF THE AREA. HOWEVER...STORMS WILL BE MOVING FAIRLY GOOD.
WILL KEEP A CLOSE EYE ON THIS AREA FOR POSSIBLE TRAINING.

COLD FRONT PUSHES THROUGH FRIDAY. WITH PLENTY OF MOISTURE IN
PLACE...EXPECT TO SEE A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE
BOUNDARY. TIMING OF FRONT IS NOT OPTIMUM FOR STRONGER STORMS...SO
WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW. WE WILL HAVE TO MONITOR
THIS SITUATION CLOSELY HOWEVER.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WITH THE FRONT EAST OF THE AREA THERE WAS SOME DISAGREEMENT AMONG
THE MODELS ON THE PLACEMENT OF AN UPPER LEVEL FEATURE. DRIER AIR
WILL CONTINUE TO FILTER INTO THE REGION BUT THE UPPER LOW WILL
CREATE A POTENTIAL FOR LIGHT SHOWERS. IN ADDITION TO THE SHOWERS
THUNDERSTORMS SHOULD BE CONFINED TO THE MOUNTAINS.

HAVE INTRODUCED POPS INTO DAYS 2-3 TO ACCOUNT FOR ECMWF PLACEMENT OF
COLD UPPER LOW NEAR SOUTHEASTERN OHIO. FAVORED A DIURNAL PRECIP
PATTERN DURING THESE PERIODS. MOS GUIDE BC USED FOR TEMPS ON SAT AND
SUN BUT RAISED TEMPS SLIGHTLY ON SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE PERIOD LOOKS QUIET INITIALLY BUT A WEAK COLD FRONT LOOKS TO MOVE
TOWARD THE REGION ON WEDNESDAY NIGHT INTO THURSDAY.

FOLLOWED HPC GUIDE FOR POPS LATER ON THE DAY WEDNESDAY.
MINOR ADJUSTMENTS TO SKY TO ACCOUNT FOR SLIGHTLY HIGHER POP DAYS 6-7.
RAISED HPC MAX TEMPS SLIGHTLY ON DAY 4 AND LOWERED THEM SLIGHTLY ON
DAY 5. TEMPS WERE LOWERED FROM HPC ON DAY 7 TO ACCOUNT FOR HIGHER
POP.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
TROPICAL MOISTURE OVER THE REGION WILL CONTINUE TO PROVIDE SCATTERED
SHOWERS AND THUNDERSTORMS UNTIL COLD FRONT PUSHES THROUGH ON FRIDAY.
EXPECT A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE COLD FRONT.
WITH PLENTY OF MOISTURE...LOW VISIBILITIES AND CEILINGS CAN BE
EXPECTED IN THE PRECIPITATION.

AFTER 18Z FRIDAY...
IFR CONDITIONS IN THUNDERSTORMS FRIDAY AFTERNOON ALONG THE COLD
FRONT. SATURDAY NIGHT IFR CONDITIONS POSSIBLE DUE TO FOG AND OR LOW
STRATUS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/TJT
NEAR TERM...RPY
SHORT TERM...TJT
LONG TERM...TJT
AVIATION...RPY
Hazardous weather outlook, Aug 20, 4:24 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT THU AUG 20 2009

VAZ003-004-WVZ013-015-024>028-030>040-046-047-212030-
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
424 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-029-
212030-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-GILMER-
424 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 20, 1:53 PM EDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT THU AUG 20 2009

OHZ083-084-201900-
JACKSON-VINTON-
153 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS WILL AFFECT JACKSON AND VINTON COUNTIES...

AT 150 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTHEAST OF CHILLICOTHE TO BEAVER TO SOUTH PORTSMOUTH...MOVING EAST
AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO RADCLIFFE...
PETERSBURG...MABEE...EAGLE MILLS...CREOLA...BYER...ALLENSVILLE...
ZALESKI...WELLSTON...OAK HILL...MCARTHUR...LAKE HOPE STATE PARK...
JACKSON...HAMDEN AND COALTON.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

05
Special weather statement, Aug 20, 2:46 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT THU AUG 20 2009

OHZ075-076-083>086-201945-
ATHENS-GALLIA-JACKSON-MEIGS-VINTON-WASHINGTON-
246 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS WILL AFFECT ATHENS...EASTERN VINTON...
JACKSON...MEIGS...NORTHERN GALLIA AND SOUTHWESTERN WASHINGTON
COUNTIES...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
NELSONVILLE TO 6 MILES SOUTHEAST OF MCARTHUR TO 9 MILES NORTHEAST OF
WHEELERSBURG...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

21
Local storm report, Aug 20, 5:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
546 PM EDT THU AUG 20 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             BUCHTEL                 39.47N 82.18W
08/20/2009  U1.25 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Local storm report, Aug 20, 5:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
547 PM EDT THU AUG 20 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             NELSONVILLE             39.45N 82.25W
08/20/2009  U0.75 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Local storm report, Aug 20, 5:48 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 S NELSONVILLE         39.44N 82.23W
08/20/2009  E1.75 INCH       ATHENS             OH   TRAINED SPOTTER

0520 PM     FUNNEL CLOUD     3 SE NELSONVILLE        39.43N 82.19W
08/20/2009                   ATHENS             OH   PUBLIC

0520 PM     TSTM WND DMG     NELSONVILLE             39.46N 82.23W
08/20/2009                   ATHENS             OH   FIRE DEPT/RESCUE

            TREE DOWN IN NELSONVILLE AT MONROE ROAD

&&

MDP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:28 PM EDTSevere Thunderstorm WarningRLXVinton47 min
Aug 20, 4:51 PM EDTTornado WarningRLXAthens, Vinton39 min
Aug 20, 5:24 PM EDTTornado WarningRLXAthens, Morgan51 min
Aug 20, 5:59 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.